The Annals of Applied Probability

On a class of optimal stopping problems for diffusions with discontinuous coefficients

Ludger Rüschendorf and Mikhail A. Urusov

Full-text: Open access

Abstract

In this paper, we introduce a modification of the free boundary problem related to optimal stopping problems for diffusion processes. This modification allows the application of this PDE method in cases where the usual regularity assumptions on the coefficients and on the gain function are not satisfied. We apply this method to the optimal stopping of integral functionals with exponential discount of the form Ex0τeλsf(Xs) ds, λ≥0 for one-dimensional diffusions X. We prove a general verification theorem which justifies the modified version of the free boundary problem. In the case of no drift and discount, the free boundary problem allows to give a complete and explicit discussion of the stopping problem.

Article information

Source
Ann. Appl. Probab., Volume 18, Number 3 (2008), 847-878.

Dates
First available in Project Euclid: 26 May 2008

Permanent link to this document
https://projecteuclid.org/euclid.aoap/1211819787

Digital Object Identifier
doi:10.1214/07-AAP474

Mathematical Reviews number (MathSciNet)
MR2418231

Zentralblatt MATH identifier
1153.60021

Subjects
Primary: 60G40: Stopping times; optimal stopping problems; gambling theory [See also 62L15, 91A60]
Secondary: 60H10: Stochastic ordinary differential equations [See also 34F05]

Keywords
Optimal stopping free boundary problem one-dimensional SDE Engelbert–Schmidt condition local times occupation times formula Itô–Tanaka formula

Citation

Rüschendorf, Ludger; Urusov, Mikhail A. On a class of optimal stopping problems for diffusions with discontinuous coefficients. Ann. Appl. Probab. 18 (2008), no. 3, 847--878. doi:10.1214/07-AAP474. https://projecteuclid.org/euclid.aoap/1211819787


Export citation

References

  • Beibel, M. and Lerche, H. R. (2000). Optimal stopping of regular diffusions under random discounting. Theory Probab. Appl. 45 547–557.
  • Bensoussan, A. and Lions, J.-L. (1973). Problèmes de temps d’arrêt optimal et inéquations variationnelles paraboliques. Appl. Anal. 3 267–294.
  • Dayanik, S. (2003). Optimal stopping of linear diffusions with random discounting. Working paper. Available at http://www.princeton.edu/~sdayanik/papers/additive.pdf.
  • Dayanik, S. and Karatzas, I. (2003). On the optimal stopping problem for one-dimensional diffusions. Stochastic Process. Appl. 107 173–212.
  • Engelbert, H. J. and Schmidt, W. (1985). On one-dimensional stochastic differential equations with generalized drift. Stochastic Differential Systems (Marseille-Luminy, 1984). Lecture Notes in Control and Inform. Sci. 69 143–155. Springer, Berlin.
  • Engelbert, H. J. and Schmidt, W. (1991). Strong Markov continuous local martingales and solutions of one-dimensional stochastic differential equations. III. Math. Nachr. 151 149–197.
  • Friedman, A. (1976). Stochastic Differential Equations and Applications. 2. Academic Press, New York.
  • Glowinski, R., Lions, J.-L. and Trémolières, R. (1976). Analyse numérique des inéquations variationnelles. Tome 2. Dunod, Paris.
  • Graversen, S. E., Peskir, G. and Shiryaev, A. N. (2000). Stopping Brownian motion without anticipation as close as possible to its ultimate maximum. Teor. Veroyatnost. i Primenen. 45 125–136.
  • Karatzas, I. and Ocone, D. (2002). A leavable bounded-velocity stochastic control problem. Stochastic Process. Appl. 99 31–51.
  • Karatzas, I. and Shreve, S. E. (1991). Brownian Motion and Stochastic Calculus, 2nd ed. Springer, New York.
  • Lamberton, D. and Zervos, M. (2006). On the problem of optimally stopping a one-dimensional Itô diffusion. Unpublished manuscript.
  • Nagai, H. (1978). On an optimal stopping problem and a variational inequality. J. Math. Soc. Japan 30 303–312.
  • Øksendal, B. and Reikvam, K. (1998). Viscosity solutions of optimal stopping problems. Stochastics Stochastics Rep. 62 285–301.
  • Peskir, G. and Shiryaev, A. N. (2006). Optimal Stopping and Free-Boundary Problems. Birkhäuser, Basel.
  • Revuz, D. and Yor, M. (1999). Continuous Martingales and Brownian Motion, 3rd ed. Springer, Berlin.
  • Salminen, P. (1985). Optimal stopping of one-dimensional diffusions. Math. Nachr. 124 85–101.
  • Zabczyk, J. (1984). Stopping games for symmetric Markov processes. Probab. Math. Statist. 4 185–196.
  • Zhang, X. (1994). Analyse numérique des options américaines dans un modèle de diffusion avec sauts. Ph.D. thesis, CERMA–Ecole Nationale des Ponts et Chaussées.